Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS North Platte, NE

May 11, 2005Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 11, 2005, 4:16 PM MDT for Keith County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 4:16 PM MDT (22:16 UTC)
Expired
May 11, 2005, 4:58 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keith County, NE

The radar

The North Platte radar (KLNX), 119 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:55 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 112215
SVRLBF
NEC101-112300-
/O.NEW.KLBF.SV.W.0110.050511T2216Z-050511T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM MDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 500 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF PAXTON...OR ABOUT 14 MILES
  SOUTHEAST OF OGALLALA...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF SARBEN BY 425 PM MDT
  8 MILES EAST OF KEYSTONE BY 430 PM MDT

LAT...LON 4102 10175 4103 10127 4138 10126 4139 10168

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 112233
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CDT WED MAY 11 2005

NEC101-112300-
/O.CON.KLBF.SV.W.0110.000000T0000Z-050511T2300Z/
KEITH NE-
433 PM MDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
EASTERN KEITH COUNTY...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES EAST OF KEYSTONE...OR ABOUT 17 MILES 
NORTHEAST OF OGALLALA...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF SARBEN BY 425 PM MDT
  8 MILES EAST OF KEYSTONE BY 430 PM MDT

LAT...LON 4102 10175 4103 10127 4138 10126 4139 10168

$$

KAR
000 
WWUS53 KLBF 112258
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM CDT WED MAY 11 2005

NEC101-112307-
/O.CAN.KLBF.SV.W.0110.000000T0000Z-050511T2300Z/
KEITH NE-
457 PM MDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEITH COUNTY IS
CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING FOR EASTERN KEITH COUNTY 
HAS EXITED THE COUNTY. 

LAT...LON 4102 10175 4103 10127 4138 10126 4139 10168

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:22 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 11, 12:22 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
122 PM CDT WED MAY 11 2005

.DISCUSSION...
3 MAJOR ISSUES IN THE FCST TONIGHT.

IN THE NORTHWEST...MET/MAV GUIDANCE...SFC OBS AND NAM MODEL SNDGS
SUGGEST A CHANGEOVER TO SNOW. MODEL QPF OVER 1 INCH THROUGH 12Z
THURSDAY SUGGEST THE POTENTIAL FOR MEASURABLE SNOW. TEMPS ARE IN THE
UPPER 30S THIS AFTN SO WENT WITH WET SNOW ACCUMULATIONS OF UP TO 4
INCHES. THIS A MIDDLE ROAD BETWEEN LITTLE OR NO ACCUMULATION AND
HEAVY WET SNOW.

IN THE SOUTHEAST AND NORTHEAST...HEAVY RAINFALL POTENTIAL...2 INCHES
PLUS IN 6 HOURS IS FCST BY BOTH THE AVN AND THE NAM. FF GUIDANCE IS
NEAR 3 INCHES IN 3 HOURS ALL AREAS EXCEPT THE 5 COUNTY AREA ADJOINING
WFO FSD FCST AREA. THE ETA MODEL SNDGS FCST A DEEP PBL ZONE OF
EASTERLY MOISTURE ADVECTION WHICH IS YET TO DEVELOP. ALSO...LOCATION
OF MCS DEVELOPMENT OVER NW KS WILL DICTATE AREA OF HEAVY RAINFALL.
SUSPECT MODEL GENERATED HEAVY RAINFALL IS PART REAL PART CONVECTIVE
FEEDBACK. CUT THE MODEL GENERATED QPF IN HALF TO COMPENSATE FOR
SUSPECTED FEEDBACK. THIS WOULD THEN GENERATE LOCALLY HEAVY RAINFALL
BUT NOT WIDESPREAD FLOODING. THIS ISSUE IS ONGOING AND A FFA MAY BE
NECESSARY THIS EVENING FOR EASTERN SECTIONS OF SOUTHWEST AND NCNTL
NEB.

IN THE SOUTHEAST PORTION OF FCST AREA...SEVERE WEATHER
POTENTIAL...VERY RIPE AND UNSTABLE ATM...STRONG SHEAR COULD EASILY
PRODUCE LARGE HAIL AS THE MCS...WHERE EVER IT DEVELOPS ACROSS
NORTHWEST KS...TRACKS NORTHEAST ACROSS THE FCST AREA. FCST IS FOR
THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAINFALL.

THURSDAY...DRY SLOT MOVES NORTH THROUGH THE FCST AREA IN THE WAKE OF
THE MCS THE WEDS NIGHT. PARTIAL CLEARING IS EXPECTED WITH TEMPS
RISING INTO THE 50S AND 60S...40S FAR NORTH AND WEST.

THURSDAY NIGHT...BACK LASH DEVELOPS WITH WRAP AROUND SHRA/SHSN
NORTHWEST.

FRIDAY...CLEARING SKIES WITH HIGH PRESSURE BUILDING IN SETTING THE
STAGE FOR MORE FREEZING TEMPS SATURDAY AM.

SATURDAY THROUGH WEDNESDAY...FCST IS DRY ATTM WITH MODERATING TEMPS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 11, 3:29 PM MDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT WED MAY 11 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
430 PM CDT WED MAY 11 2005

...SEVERE THUNDERSTORM WATCH CENTRAL AND SOUTHERN OUTLOOK AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AND RAPIDLY SPREAD NORTH THIS AFTERNOON
AND EVENING. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE SOUTH OF HIGHWAY 23.

IN NORTHWESTERN PORTIONS OF THE OUTLOOK AREA...RAIN WILL CHANGE TO
SNOW OVERNIGHT WITH ACCUMULATIONS OF UP TO 4 INCHES EXPECTED...MOSTLY
ON GRASSY SURFACES.

HEAVY RAINFALL WILL ALSO PRESENT A HAZARD OVERNIGHT...ESPECIALLY EAST
OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY PRECIPITATION WILL TAPER OFF BY MORNING...WITH TEMPERATURES
FALLING BELOW FREEZING IN WESTERN PORTIONS OF THE OUTLOOK AREA BY
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

JMC

In the hours before

Local storm report, May 11, 3:43 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             11 SSW CURTIS           40.49N 100.59W
05/11/2005  2.75 INCH        FRONTIER           NE   PUBLIC

&&

RBURNS
Local storm report, May 11, 3:47 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             17 WNW TRYON            41.65N 101.25W
05/11/2005  1.75 INCH        MCPHERSON          NE   PUBLIC

&&

RBURNS
Local storm report, May 11, 3:55 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SW TRYON                41.56N 100.94W
05/11/2005  0.88 INCH        MCPHERSON          NE   PUBLIC

&&

MBYRD
Local storm report, May 11, 4:00 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          1 W CURTIS              40.63N 100.53W
05/11/2005                   FRONTIER           NE   LAW ENFORCEMENT

            TORNADO ON GROUND SPOTED BY LAW ENFORCEMENT JUST WEST OF
            CURTIS MOVING NORTHEAST MAGNITUDE UNKNOWN.

&&

RBURNS
Local storm report, May 11, 4:01 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             10 ESE WELLFLEET        40.70N 100.55W
05/11/2005  1.75 INCH        FRONTIER           NE   PUBLIC

&&

RBURNS
Local storm report, May 11, 4:03 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             10 SW TAYLOR            41.67N 99.52W
05/11/2005  0.88 INCH        CUSTER             NE   PUBLIC

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:34 PM MDTSevere Thunderstorm WarningLBFHolt39 min
May 11, 2:16 PM MDTSevere Thunderstorm WarningLBFChase, Hayes44 min
May 11, 2:18 PM MDTSevere Thunderstorm WarningLBFLincoln42 min
May 11, 2:46 PM MDTSevere Thunderstorm WarningLBFMcPherson44 min
May 11, 2:59 PM MDTSevere Thunderstorm WarningLBFHayes46 min
May 11, 2:59 PM MDTSevere Thunderstorm WarningLBFLincoln61 min
May 11, 3:09 PM MDTSevere Thunderstorm WarningLBFFrontier51 min
May 11, 3:28 PM MDTSevere Thunderstorm WarningLBFMcPherson41 min
May 11, 3:36 PM MDTTornado WarningLBFFrontier39 min
May 11, 3:43 PM MDTSevere Thunderstorm WarningLBFHayes47 min
May 11, 3:43 PM MDTSevere Thunderstorm WarningLBFLincoln62 min
May 11, 3:57 PM MDTSevere Thunderstorm WarningLBFLincoln48 min
May 11, 4:07 PM MDTTornado WarningLBFLincoln39 min
May 11, 4:12 PM MDTTornado WarningLBFFrontier48 min
May 11, 4:26 PM MDTTornado WarningLBFChase49 min
May 11, 4:30 PM MDTFlash Flood WarningLBFFrontier90 min
May 11, 4:44 PM MDTSevere Thunderstorm WarningLBFLincoln46 min
May 11, 4:48 PM MDTSevere Thunderstorm WarningLBFLincoln57 min
May 11, 4:51 PM MDTFlash Flood WarningLBFLincoln3 hr
May 11, 5:29 PM MDTSevere Thunderstorm WarningLBFLincoln46 min
May 11, 5:38 PM MDTTornado WarningLBFChase53 min
May 11, 5:55 PM MDTSevere Thunderstorm WarningLBFPerkins65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.